Alert archive / Ohio / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 10, NWS Northern Indiana

May 1, 2007Williams County, Ohio; Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 1, 2007, 1:47 PM EDT for Williams County, Ohio; Hillsdale County, Michigan. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2007, 1:47 PM EDT (17:47 UTC)
Expired
May 1, 2007, 2:17 PM EDT
In force
30 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Hillsdale County, MI, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 108 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 1:54 PM EDTHAIL 0.88Camden, MIPEA TO NICKEL SIZED REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 011747
SVRIWX
MIC059-OHC171-011845-
/O.NEW.KIWX.SV.W.0010.070501T1747Z-070501T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 PM EDT TUE MAY 1 2007

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WILLIAMS COUNTY IN NORTHWEST OHIO
  SOUTHERN HILLSDALE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 245 PM EDT

* AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  SEVERE STORM WAS LOCATED NEAR CAMDEN...OR ABOUT 12 MILES SOUTHWEST
  OF HILLSDALE...AND MOVING EAST AT 40 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  RANSOM...SHADYSIDE AND PIONEER...
  BETZER...WALDRON AND ALVORDTON...
  PRATTVILLE...

IN ADDITION TO NICKEL SIZE HAIL AND...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4155 8439 4166 8478 4187 8477 4186 8436
      4171 8436 4170 8438

$$

JC
1 follow-up statement
000 
WWUS53 KIWX 011817
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
217 PM EDT TUE MAY 1 2007

MIC059-OHC171-011827-
/O.CAN.KIWX.SV.W.0010.000000T0000Z-070501T1845Z/
HILLSDALE MI-WILLIAMS OH-
217 PM EDT TUE MAY 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WILLIAMS AND SOUTHERN
HILLSDALE COUNTIES IS CANCELLED...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4155 8439 4166 8478 4187 8477 4186 8436
      4171 8436 4170 8438

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:35 PM EDT, 12 minutes earlier.

Area forecast discussion, May 1, 1:35 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
135 PM EDT TUE MAY 1 2007

.AVIATION...
SFC COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION
TODAY...BRINGING A WIND SHIFT AND THUNDERSTORMS TO THE REGION.
THUNDERSTORMS WILL BE LIKELY AT SBN AND FWA THIS AFTERNOON AND HAVE
INCLUDED A TEMPO GROUP FOR EXPECTED PASSAGE OF THUNDERSTORMS.
CURRENT SFC TRENDS INDICATE A LATER FRONTAL PASSAGE THAN PREVIOUSLY
THOUGHT AND LATEST MODEL RUNS SUPPORT THIS IDEA. HENCE HAVE TRENDED
FROPA AND THUNDERSTORMS TO THIS. NOT EXPECTING ANY SIGNIFICANT VSBY
REDUCTIONS WITH THUNDERSTORMS...JUST MVFR. SEVERE THUNDERSTORMS ARE
ALSO POSSIBLE TODAY...WITH DAMAGING WIND AND LARGE HAIL BEING THE
MAIN THREATS. EXPECT WINDS TO BE GUSTY AHEAD OF SFC COLD
FRONT...SHIFTING TO THE NORTHWEST WITH FROPA.

&&

PREV DISCUSSION... /ISSUED 429 AM EDT TUE MAY 1 2007/

SHORT TERM...

TODAY AND TONIGHT...

NUMEROUS CHALLENGES TODAY WITH TEMPS...PRECIP CHCS AND RISK FOR
SEVERE WEATHER.

2 BOUNDARIES OF CONCERN FIRST THING THIS AM. THERMAL GRADIENT
BOUNDARY THAT BROUGHT THE CONVECTION AND ISOL SVR WX TO THE AREA
THIS PAST AFTERNOON HAS SHIFTED WELL NORTH WITH MAIN FOCUS FOR
SHOWERS AND STORMS ALONG THIS FEATURE. ACTIVITY ATTEMPTED TO DROP
SE ALONG 850-300 MB THICKNESS VALUES BUT NEVER QUITE MADE IT.
RADAR TRENDS SHOWS ACTIVITY EITHER WEAKENING OR SHIFTING NORTH
WITH TIME SO SEE LITTLE OVERALL THREAT WITH THIS. SFC WARM FRONT
FROM LOW IN IOWA INTO CNTRL ILLINOIS AND INDIANA. NOTHING GOING
ON WITH THIS BOUNDARY AT THIS TIME BUT AS IT SHIFTS NORTH AND
MSTR BEGINS TO ARRIVE FROM THE WEST WITH THE LOW...EXPECT A
COMBINATION OF THIS BOUNDARY AND AN APPROACHING WAVE TO SPARK OFF
SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE NORTHERN EXTENT
REMAINS QUESTIONABLE BUT WOULD THINK BASED ON FORECAST TRACK OF
THE LOW ACROSS SOUTHERN LOWER MI THAT MUCH OF THE AREA SHOULD SEE
AT LEAST A SHOWER OR STORM. NEW SWODY1 HAS MUCH OF THE AREA IN
SLGT RISK ALONG THE ADVANCING WARM FRONT. FAVORABLE
DYNAMICS...LIFT AND SHEAR ALL LOOK TO BE IN PLACE /REFER TO
SWODY1 FOR FURTHER DETAILS/. WHAT MAY BE OF MORE QUESTION WILL BE
AMOUNT OF HEATING AND ARRIVAL OF DEEPER MSTR. MODELS GO CRAZY ON
RAPIDLY BRINGING LOW-MID 60S DEWPTS ACROSS PARTS OF THE AREA. WAS
SKEPTICAL AT FIRST BUT UPON ANALYSIS INTO SE IOA AND WEST
ILLINOIS UPR 50 TO LOW 60 DEWPTS ALREADY ARRIVING SO WOULD SEEM
REASONABLE FOR THESE TO ARRIVE LATER THIS AM INTO AFTERNOON. THIS
WOULD SPELL OUT A DECENT SHOT FOR AT LEAST ISOL TO MAYBE SCT SVR
STORMS WITH DAMAGING WINDS/LARGE HAIL THE MAIN RISK. ANY STORMS
THAT CROSS THE WARM FRONT OR ENCOUNTERED BACKING WINDS MAY POSE A
TORNADO THREAT AS WELL. WILL HOLD OFF ON MENTION IN ZONES AND
CONTINUE TO HIT IN HWO.

LARGE TEMP GRADIENT MAY BE SEEN TODAY FROM NORTH TO SOUTH WITH
READINGS NORTH OF THE FRONT INTO THE UPR 60S TO LOW 70S AND SOUTH
INTO THE 80S. HAVE BUMPED UP TEMPS ACROSS THE BOARD BASED ON LACK
OF PRECIP AND ONLY HIGH CLOUDS AND GOOD SHOT OF WARMING THROUGH AT
LEAST MID AM BEFORE CONVECTION STARTS TO FIRE. LOW DEPARTS THE
AREA BY TONIGHT LEAVING BEHIND SOME EARLY EVE SHOWERS AND THEN
CLEARING SKIES.

LONG TERM...

WEDNESDAY THROUGH MONDAY.

AFOREMENTIONED COLD FRONT WILL SETTLE ALONG AND JUST SOUTH OF THE
OHIO RIVER WEDNESDAY THROUGH THURSDAY.  AT THE SAME TIME...SFC HIGH
PRESSURE WILL WEDGE INTO OUR REGION FROM THE NORTHWEST.
TEMPERATURES WILL COOL DOWN DURING THIS PERIOD AS N TO E FLOW AT THE
SFC IS EXPECTED...AND 850 MB TEMPS COOL DOWN AS WELL.  THE BIGGEST
CHALLENGE WILL BE FCSTING SKY CONDITION.  ALL SHORT RANGE MODELS
SHOW AN INCREASE IN RH AT THE 300 MB LVL ACRS THE REGION WEDNESDAY
AFTN INTO THURSDAY.  BELIEVE RH WILL BE HIGH ENOUGH...ALONG WITH AN
UPR LVL DEFORMATION AXIS...TO PRODUCE PARTLY CLOUDY CONDITIONS OVER
MOST OF THE AREA.  THUS...HAVE GONE PARTLY CLOUDY WEDNESDAY NIGHT
INTO THURSDAY EVENING.

FOR THE PERIOD FRIDAY THROUGH MONDAY...LONG RANGE MODELS ARE
ADVERTISING A HIGHLY AMPLIFIED UPR LVL PATTERN AS A MID LVL RIDGE
BUILDS OVER THE GREAT LAKES REGION...WHILE A SIGNIFICANT MID LVL
TROF DIGS INTO THE WRN UNITED STATES.  THE RESULT WILL BE MOSTLY
SUNNY DAYS AND MOSTLY CLEAR NIGHTS THROUGH THE WEEKEND WITH A
GRADUAL WARMING TREND.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...FISHER
LONG TERM....HICKMAN
AVIATION...CHAMBERLAIN
Hazardous weather outlook, May 1, 4:39 AM EDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 AM EDT TUE MAY 1 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-020845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
439 AM EDT TUE MAY 1 2007 /339 AM CDT TUE MAY 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA
INTO THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE
RULED OUT ALONG THE NORTHWARD MOVING WARM FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-020845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
439 AM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH LATE AFTERNOON. AN ISOLATED
SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:05 PM EDTSevere Thunderstorm WarningIWXFulton22 min
May 1, 4:35 PM EDTSevere Thunderstorm WarningIWXFulton55 min
May 1, 4:48 PM EDTTornado WarningIWXWilliams42 min
May 1, 5:29 PM EDTTornado WarningIWXFulton, Henry46 min
May 1, 5:31 PM EDTSevere Thunderstorm WarningIWXWilliams59 min
May 1, 5:55 PM EDTSevere Thunderstorm WarningIWXHenry35 min
May 1, 6:02 PM EDTSevere Thunderstorm WarningIWXDefiance58 min
May 1, 6:27 PM EDTSevere Thunderstorm WarningIWXPaulding, Van Wert63 min
May 1, 6:31 PM EDTSevere Thunderstorm WarningIWXHenry34 min
May 1, 3:31 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale59 min
May 1, 4:09 PM EDTSevere Thunderstorm WarningIWXBranch66 min
May 1, 4:39 PM EDTTornado WarningIWXBranch18 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2007Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.